Trash Feet and Mobile Thrombus/Atheroma

Emanual Goldberg, MD

,
Osama Samuel, MD

Four months after coronary artery bypass surgery, a 77-year-old man began to suffer severe pain in his feet. Multiple necrotic areas developed on the toes.

Four months after coronary artery bypass surgery, a 77-year-old man began to suffer severe pain in his feet. Multiple necrotic areas developed on the toes (A and B).

Drs Emanual Goldberg and Osama Samuel of Beth Israel Medical Center in New York City made the diagnosis of "trash feet." This complication can occur following cardiovascular surgery (usually abdominal aortic aneurysm resection) when embolization of intra-arterial material, which often contains cholesterol, causes ischemia.

This patient's dorsalis pedes and posterior tibial pulses remained palpable. There was some mild associated renal failure. No eosinophilia was noted.

Transesophageal echocardiography showed a large, mobile thrombus/atheroma in the descending thoracic aorta (C).

Treatment included heparin, aspirin, prostaglandin E1, and long-term warfarin therapy. The mobile thrombus/atheroma disappeared without obvious further embolization.

Amputation may be required if the pain becomes intolerable. In this patient, the necrotic portions of the toes sloughed off, and the pain largely subsided.